Lack of Sleep on FLOT and steroids

  • 2 replies
  • 35 subscribers
  • 134 views

I am on FLOT for stomach cancer, my 4th cycle is now. 

I never used to have sleep issues but now I wake up every 2 to 3 hrs regardless of what time I go to bed.   I believe this is connected to some of the medication I am on including steroids.   

When waking around daylight (4am to 5am) which has become a std time I cannot get back to sleep and am wide awake.  I am then ok for a few hrs but then become tired.  I will then have a nap for 2 hrs. 

I have spoken to my chemo team and they said to  speak to my GP for sleeping tablets which I don't want to take.  They also said to check online for help. The use of CBD has been suggested as well. 

Have you any tips or ideas to help me sleep longer? 

Best Wishes

David

  • Hi David

    Welcome to the online community. I can see you have joined the stomach cancer forum. I hope you’re finding it helpful to share your experience with us.

    I am sorry to read that you are struggling with sleep whilst going through FLOT chemotherapy for stomach cancer. Unfortunately, it’s not unusual for people with a diagnosis of cancer to experience trouble sleeping (insomnia). This can be caused by some medications such as steroids. If you are not already taking the steroids you have been prescribed in the morning, I would discuss with your team whether there is any reason why you can’t do this as this may help with the problems sleeping.

    Sleepio is an app based cognitive behaviour therapy (CBT) programme available free through the NHS. It is a 6-week clinically proven programme used to treat insomnia. It can be challenging to complete but has shown good results and is NICE recommended. You could speak to your clinical nurse specialist to advise whether there is any reason you can’t use the app.

    We cannot recommend CBD oil, research is at an early stage and at the moment there is no reliable medical evidence about it effectiveness and safety. It also has side effects and can interfere with other medications you may be taking. The National Cancer Institute and Cancer Research UK have more information about cannabis and CBD. If you decide to take CBD, you must firstly discuss its use with your treatment team due to the risk of interaction with other medications you may be taking.

    It is not unusual for people to feel tired (fatigue) whilst having cancer treatment we have information about coping with fatigue that you may find useful.

    I hope this information has been useful, please contact us whenever we can help. 

    Take care.  

     

    Kathryn

     

    Cancer Information Nurse Specialist  

     

    You can also speak with the Macmillan Support Line team of experts. Phone free on 0808 808 0000 (7 days a week, 8am-8pm) or send us an email. Ref: KR/LD

  • Thank you for your quick reply and I will take onboard your advice especially the sleepio app. 

    Best Wishes

    David